[Cross allergy between penicillins and other beta lactam antibiotics--the risk is much less than previously thought].
2015 (Swedish)In: Läkartidningen, ISSN 0023-7205, E-ISSN 1652-7518, Vol. 112Article in journal (Refereed) Published
Severe IgE-mediated allergic reactions to penicillins are rare but might be fatal. Because some studies demonstrated a high risk of cross-sensitivity to cephalosporins and carbapenems it has been recommended to avoid these antibiotics in patients with suspected hypersensitivity to penicillins. However, recent studies and analyses conclude that the risk of cross-reactivity was overestimated in the earlier studies and that it is in fact very low for parenteral cephalosporins and perhaps even negligible for carbapenems. The new knowledge has implications for the choice of therapy for bacterial infections in patients with a history of penicillin hypersensitivity, because alternative antibiotic regimens are often inferior to beta-lactam antibiotics. The aim of the present review is to present existing knowledge on cross-sensitivity between beta-lactams, as well as to discuss the management of patients with suspected allergic reactions to these antibiotics.
Place, publisher, year, edition, pages
2015. Vol. 112
IdentifiersURN: urn:nbn:se:uu:diva-272251PubMedID: 25647104OAI: oai:DiVA.org:uu-272251DiVA: diva2:893583